Are you having B12 side effects, like heart palpitations or digestive issue after taking B12 or B vitamins? In this article, we look at these side effects and what typically causes them. We also look at what some of the common side effects are and how common they occur.
If you want to know what cause B12 side effects, keep reading.
B12 Side Effects
B12 side effects are not very common. However, they do occur in a segment of the population. Most of the time these "side effects" are not a true B12 side effect. Think about it. B12 is an essential part of our natural biochemistry. To have a side effect to that is contradictory to how your biochemistry naturally works. That doesn't mean you can't be sensitive to something in the B12 or B complex that you took or even B12 itself. Because B12 is an essential part of how your biochemistry works, it's not very common that it is actually B12 causing the side effects or reactions. More common it is something that's in with the B12 that you took. Before we get into the common reasons for these side effects or triggers from B12, let's look at the. Let's look at what some of these side effect reactions etc that people have from taking B12.
Causes of Digestive B12 Side Effects
Nausea, bloating, upset stomach, and various digestive symptoms are one of the more commonly reported side effects from taking B12. In these cases, they are often taking a B complex that they swallow. This contains B12 but also has the other B vitamins other than B12. All B vitamins feed bacteria. If you get digestive symptoms after taking B12, often there is a bacterial overgrowth or possibly fungal overgrowth creating the digestive symptoms. Anytime patients tell me they have a reaction from taking B vitamins, like nausea or some kind of digestive symptom, I automatically think that they might have some microbial issue. It's not always the case but it does come to mind. If that happens to be your issue, taking your B vitamins or B12 in the form of injection, might resolve the issue. We wouldn't expect the injection to do this because it bypasses the overgrowth.
Causes of Anxiety B12 Side Effects
Another common side effect or issue reported from taking B12 or B vitamins is anxiety, heart palpitations and difficulty sleeping. B12 definitely can do this but it is more common for other B vitamins to do this. If you get a B12 injection and it stings, that means it's not just B12. B12 does not sting but the other B vitamins do. You want to differentiate which one of them is causing the issue. You could just get B12 alone and see how you react to that. If you are getting these palpitations from just B12, then you know it from the B12 only.
If you know for sure that you only take B12, swallowing or injection, and you get anxiety or heart palpitations, consider taking a much smaller dose. Take the smallest amount that you think would not create a reaction. Start with that and gradually work up to higher doses. Once you find the dose that is not creating these problems, over time your body may adjust to it and you won't have such a strong reaction. Sometimes palpitations and anxiety occur when there is a big deficient. As result, your body will get very stimulated from the B12. Sometimes the same bacterial issue that causes digestive issues from swallowing the B12 can also cause these heart palpitations, anxiety etc. The same issue wouldn't be expected though when you take an injection. If you have both the digestive issues and the anxiety and palpitations when you swallow it, we wouldn't expect the same thing when you take an injection.
Other Cause of B12 Side Effects
Another thing to consider is what's in the B vitamins too. Sometimes people think they are just taking a plain B 12 or B complex and there are other things in there, like probiotics or prebiotics and other herbs. These can cause reactions too. Make sure you check all the ingredients to ensure you are not sensitive to one of those things. Also when you take B12 as a sublingual tablet or chewable form, it will usually contain sugar alcohols like xylitol etc. That gives it sweet taste but those can can definitely cause digestive issue for some people.
If switching the route of administration and dosage don't help, you may also have like a substrate issue. B12 is used to recycle homocysteine. Homocysteine comes from amino acid cysteine and methionine. If your levels of cysteine and methionine are low, the B12 has nothing to do once you intake it. That's called methyl trapping. You can check your fasting homocysteine to see if your homocysteine levels are low. This may indicate a bigger problem going on (inflammation) or just simply a protein deficiency. However people with low homocysteine, mostly don't have these negative reactions to taking B12 as an injection or oral. Still it could be part of the problem in your situation.
In terms of the injections, the type of injection you're getting actually does matter. If you're getting a cyanocobalamin (also present in oral and sublingual B12) that's more likely to cause negative reactions. The cobalamin molecule is bound to different functional groups. If your functional group is cyanide that's called cyanocobalamin. While it is a very small amount of cyanide that you're getting, you are getting cyanide. Cyanide is poisonous to our mitochondria and cells and tissues. You really don't want to be taking that one. Not everyone will have a reaction or a negative reaction to it. In fact, most people don't. Still, if that's what you're getting, then I would suspect that as potentially the problem. You can easily get another form called hydroxy and in some cases you can get the methylcobalamin. The methylcobalamin does have to be compounded but it is available in most areas.
That should give you a better understanding of what causes B12 side effects. If you have questions about the content in this article, please ask it in the comment section below.
If you want a customized plan on identifying what is causing your B12 side effects, click in the link below to get started.